Alert archive / New York / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 121, NWS Binghamton, NY

September 7, 1998Schuyler County, Steuben County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Sep 7, 1998, 3:06 AM EDT for Schuyler County, Steuben County, New York. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 7, 1998, 3:06 AM EDT (07:06 UTC)
Expired
Sep 7, 1998, 4:10 AM EDT
In force
64 min
Issued by
NWS Binghamton, NY
Area
Whole counties

Counties Schuyler County, NY, Steuben County, NY

What was reported inside it

TimeReportWhereRemark
Sep 7, 3:10 AM EDTThunderstorm WindHornell, NYA line of thunderstorms moved southward into the county and briefly intensified to severe limits. Strong wind gusts toppled trees and power lines in and around Hornell.
Sep 7, 3:10 AM EDTThunderstorm WindBeaver Dams, NYThe same line of severe thunderstorms that produced isolated wind damage in Steuben county also produced scattered wind damage in Schuyler county. Spotty tree damage was noted from the Beaver Dams area eastward to near Mecklenburg between about 315 and 330 am

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 7, 1:15 AM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 7.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 1998-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1469 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 1998-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1469 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1188 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.8

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 9:26 PM EDT, 5 hours 40 minutes earlier.

Area forecast discussion, Sep 6, 9:26 PM EDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
926 PM EDT SUN SEP 6 1998

WOW...TODAY WAS THE HOTTEST DAY OF THIS SUMMER IN
BINGHAMTON AND SET A NEW RECORD HI FOR TODAY OF 90 DEGREES HERE AT
THE AIRPORT.

CURR...SMALL CLUSTER OF THUNDERSTORMS OVER S. ONTARIO DEVELOPED
ALONG INTERSECTION OF FRONTAL TROUGH AND PRE-EXISTING LAKE BREEZE
BOUNDARY.  ANOTHER DEVELOPED TO THE NE OVER THE ST LAWRENCE VALLEY
PROBABLY DUE TO ENHANCED MOISTURE CONVERGENCE ALONG THE VALLEY.  I
BETWEEN THESE TWO SYSTEMS NOTHING HAS FIRED YET.  PER SPC MESOSCALE
DISCUSSION...ISOLATED THUNDERSTORMS MAY MOVE INTO THE FORECAST AREA
OVERNIGHT. IF STORMS DUE DEVELOP...STRONG WINDS AND HAIL ARE POSSIBLE
SINCE THE CAPE VALUES ARE QUITE HIGH 1500-2500 J/KG.  GIVEN THE VERY
ISOLATED NATURE OF THE EXPECTED CONVECTION A WATCH IS NOT PLANNED AT
THIS TIME.

OVERNIGHT...HAVE BUMPED POPS DOWN A NOTCH TO 40 IN THE CENTRAL S.
TIER AND 30 IN THE SUSQUEHANNA REGION AND W. CATSKILLS.  SEEMS THAT
CONVECTION HAS BEEN VERY ISOLATED AHEAD OF THE FRONT SO FAR.  SEE
NO REASON THAT TREND WILL CHANGE.

REST OF FCST UNCHANGED.

.BGM...NONE.

AHNERT

In the hours before

Special weather statement, Sep 7, 12:02 AM EDT, 3 hours 4 minutes before
NYZ009-015>018-022-023-025-036-037-044-070901-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1202 AM EDT MON SEP 7 1998

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH UNTIL 500 AM EDT FOR THE FOLLOWING COUNTIES IN CENTRAL NEW
YORK...STEUBEN...YATES...TOMPKINS...SCHUYLER...SENECA...CAYUGA...
CORTLAND...ONONDAGA...AND MADISON...

A LINE OF STRONG THUNDERSTORMS WILL MOVE RAPIDLY SOUTHEAST ACROSS
THE WATCH AREA BETWEEN MIDNIGHT AND 500 AM.  THESE STORMS HAVE A
HISTORY OF PRODUCING DAMAGING WINDS AND POSSIBLE TORNADOES AS THEY
MOVED ACROSS WESTERN NEW YORK.  SOME OF THESE STORMS MAY PRODUCE
DAMAGING WIND GUSTS OF 60 TO 80 MPH AND HAIL TO 1 INCH DIAMETER.

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.  BE ON THE
LOOKOUT FOR THREATENING WEATHER CONDITIONS.  IF STORMS APPROACH YOUR
AREA...SEEK SHELTER INSIDE A STURDY BUILDING.

REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.  MONITOR NOAA WEATHER RADIO OR YOUR LOCAL NEWS OUTLET
FOR THE LATEST INFORMATION ON THESE STORMS.

AHNERT
Special weather statement, Sep 7, 1:21 AM EDT, 1 hour 45 minutes before
NYZ056-024-045-044-057-046-023-055-025-062-PAZ038-044-047-039-040-
043-071000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
121 AM EDT MON SEP 07 1998

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 600 AM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 600 AM EDT MONDAY FOR THE FOLLOWING COUNTIES:

BROOME NY...
CHEMUNG NY...
CHENANGO NY...
CORTLAND NY...
DELAWARE NY...
OTSEGO NY...
SCHUYLER NY...
TIOGA NY...
TOMPKINS NY...
SULLIVAN NY...
BRADFORD PA...
LACKAWANNA PA...
LUZERNE PA...
SUSQUEHANNA PA...
WAYNE PA...
WYOMING PA...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH
IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

GET TO A SAFE PLACE OF SHELTER IMMEDIATELY IF YOU ARE CAUGHT IN THE
OPEN.  STAY OFF THE PHONE AND KEEP AWAY FROM WINDOWS.  LIGHTNING
IS HA KILLER IN THESE STORMS.  DO NOT SEEK SHELTER UNDER TREES AND
GET OUT OF OPEN AREAS.

ONCE AGAIN...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL
600 AM EDT.

AHNERT
Special weather statement, Sep 7, 1:21 AM EDT, 1 hour 45 minutes before
NYZ056-024-045-044-057-046-023-055-025-062-PAZ038-044-047-039-040-
043-071000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
121 AM EDT MON SEP 07 1998

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 600 AM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 600 AM EDT MONDAY FOR THE FOLLOWING COUNTIES:

BROOME NY...
CHEMUNG NY...
CHENANGO NY...
CORTLAND NY...
DELAWARE NY...
OTSEGO NY...
SCHUYLER NY...
TIOGA NY...
TOMPKINS NY...
SULLIVAN NY...
BRADFORD PA...
LACKAWANNA PA...
LUZERNE PA...
SUSQUEHANNA PA...
WAYNE PA...
WYOMING PA...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH
IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

GET TO A SAFE PLACE OF SHELTER IMMEDIATELY IF YOU ARE CAUGHT IN THE
OPEN.  STAY OFF THE PHONE AND KEEP AWAY FROM WINDOWS.  LIGHTNING
IS HA KILLER IN THESE STORMS.  DO NOT SEEK SHELTER UNDER TREES AND
GET OUT OF OPEN AREAS.

ONCE AGAIN...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL
600 AM EDT.

AHNERT

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 12:52 AM EDTSevere Thunderstorm WarningBGMCayuga, Seneca, Yates58 min
Sep 7, 12:52 AM EDTSevere Thunderstorm WarningBGMOnondaga58 min
Sep 7, 1:05 AM EDTTornado WarningBGMMadison, Oneida, Onondaga60 min
Sep 7, 1:25 AM EDTSevere Thunderstorm WarningBGMSteuben60 min
Sep 7, 1:34 AM EDTTornado WarningBGMMadison, Onondaga56 min
Sep 7, 1:48 AM EDTTornado WarningBGMOneida47 min
Sep 7, 1:53 AM EDTSevere Thunderstorm WarningBGMChenango, Otsego62 min
Sep 7, 2:45 AM EDTSevere Thunderstorm WarningBGMDelaware60 min
Sep 7, 2:51 AM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Delaware64 min
Sep 7, 3:26 AM EDTSevere Thunderstorm WarningBGMChemung, Tompkins64 min
Sep 7, 3:41 AM EDTSevere Thunderstorm WarningBGMChemung, Steuben, Tioga64 min
Sep 7, 3:50 AM EDTSevere Thunderstorm WarningBGMBroome65 min
Sep 7, 4:45 AM EDTSevere Thunderstorm WarningBGMDelaware65 min
Sep 7, 5:02 AM EDTSevere Thunderstorm WarningBGMSullivan63 min
Sep 7, 12:41 PM EDTSevere Thunderstorm WarningBGMSullivan74 min
Sep 7, 3:54 AM EDTSevere Thunderstorm WarningBGMBradford66 min
Sep 7, 4:23 AM EDTSevere Thunderstorm WarningBGMSusquehanna62 min
Sep 7, 10:43 AM EDTSevere Thunderstorm WarningBGMBradford77 min
Sep 7, 11:22 AM EDTSevere Thunderstorm WarningBGMLuzerne, Wyoming78 min
Sep 7, 11:44 AM EDTSevere Thunderstorm WarningBGMSusquehanna76 min
Sep 7, 11:59 AM EDTSevere Thunderstorm WarningBGMLackawanna61 min
Sep 7, 12:15 PM EDTSevere Thunderstorm WarningBGMWayne60 min

Nearby

Severe Thunderstorm Warnings in New York, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.